KeepEmCookin.com Forum

General Category => Making the Best of Bed Rest => Topic started by: jmegio on June 13, 2012 at 09:21 AM

Title: Red, tingling legs when standing
Post by: jmegio on June 13, 2012 at 09:21 AM
hi ladies-

next doctors appt is tomorrow so i'll definitely mention it then, but in the meantime...

have any of you experienced tingling (and somewhat itching & burning) legs that turn bright red when standing?  i'm really starting to notice this when i get up.  i'm ruling out blood clots (for now) because the whole leg, from thigh to foot turns red and feels warm, and it's not tender/painful.  i assume it's just the blood pooling down from being vertical, and it lets up when i lay back down.  any thoughts?  i read on another forum that it could be side effects of procardia, but i've been taking that for 15+ weeks now.
Title: Re: Red, tingling legs when standing
Post by: Angela on June 14, 2012 at 09:14 PM
What did your doctor say about this? I'm so curious.
Title: Re: Red, tingling legs when standing
Post by: jmegio on June 15, 2012 at 08:47 AM
she actually didn't have much to say, so i guess it's not that concerning.  she asked if i took warm/hot showers, which i do, and said the water could cause the release of histamine, causing an allergic-type reaction (hence the red & itchy symptoms).  however, i experience this even when getting out of bed to prepare my breakfast  ???  i, in turn, shared with her that i thought it might be from increased blood flow/circulation since i go from laying most hours of the day to standing.  she simply nodded and the matter was dropped.  so... i shall not fret about it.
Title: Re: Red, tingling legs when standing
Post by: AdamWolfbergMD on June 18, 2012 at 07:15 PM
The Amazing Angela asked me to add my two cents, so here they are: I must admit that I have never seen this, but I think your idea that it could be a side effect of the nifedipine is a good one. Nifedipine is known to cause leg and arm swelling and flushing, so perhaps this is some combination of the two. However, neither is serious, so if it isn't bothering you, I'm not sure it's a problem. (Not to butt in here, and I make no claim to know your personal medical situation, but a standing order of nifedipine is not evidence-based - I much prefer to use it on an as-needed basis to control contraction symptoms.) Just make sure you are on the lookout for swelling that is uneven or pain which could indicate a clot. That would be an emergency. Good luck. Adam Wolfberg, MD
Title: Re: Red, tingling legs when standing
Post by: jmegio on June 18, 2012 at 08:12 PM
wow, thank you angela and thank you doctor!  this strange phenomena usually subsides when i walk around, or lay back down.

i appreciate your input on the medication.  i was taking terbutaline every three hours for several weeks during my first pregnancy, when my doctor decided to reveal to me (literally) on the delivery table that it wasn't proven to stop labor.  but, since i have a history of uterine irritability and contracting, i was prescribed procardia early on, twice a day.  i'm just glad i'm not suffering from the racing heart and shakiness like i was on terb.  just doing what i'm told at this point.  fortunately, i'm also getting weekly progesterone injections and nightly suppositories, so i think i'm covered on medicinal interventions!